Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 50, NWS Charleston, WV

May 25, 2004Wyoming County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 25, 2004, 9:54 PM EDT for Wyoming County, West Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2004, 9:54 PM EDT (01:54 UTC)
Expired
May 25, 2004, 10:30 PM EDT
In force
36 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 80 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2004-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1327 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2004-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1327 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1212 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

507 
WUUS51 KRLX 260154
SVRRLX
WVC109-260230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
954 PM EDT TUE MAY 25 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WYOMING COUNTY IN WEST VIRGINIA...

* UNTIL 1030 PM EDT...

* AT 949 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 3 MILES SOUTHWEST OF HANOVER...OR ABOUT 5 MILES
  SOUTHEAST OF GILBERT CREEK...MOVING EAST AT 20 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...MULLENS...PINEVILLE
  AND TWIN FALLS STATE PARK.

--CALL TO ACTION-- IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3756 8185 3751 8181 3756 8134 3778 8144

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 7:55 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, May 25, 7:55 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
755 PM EDT TUE MAY 25 2004

.UPDATE FOR AVIATION...

.DISCUSSION...

755 PM EDT TUE MAY 25 2004

QUICK UPDATE TO REMOVE THUNDERSTORM WATCH FROM ZONES.  OTHERWISE
GRIDS HANDLE ANTICIPATED MCS LATER TONIGHT FAIRLY WELL.  WILL
REVISIT LATER.

HC

&&

.PREVIOUS DISCUSSION...

405 PM EDT TUE MAY 25 2004

THROUGH THURSDAY NIGHT...

ONGOING COMPLICATED WEATHER PATTERN.  ANALYSIS THIS MORNING SHOWED
FRONT RIGHT THROUGH AREA WITH LOW OVER NORTHERN OHIO...FRONT THEN
EXTENDED SOUTHWEST TO ANOTHER LOW OVER OKLAHOMA.   AND THE TRAIN
ROLLS ON...  AREA IN SLIGHT RISK ALL THREE DAYS ONCE AGAIN.

SEVERE ROLLING ACROSS EASTERN COUNTIES AT THIS TIME SUPPORTED BY
SHORT ASSOCIATED WITH OHIO LOW.  LOOKS LIKE STUFF BEGAN ALONG
OUTFLOW FROM NOCTURNAL ACTIVITY.  YET ANOTHER SHORT IS FORECAST TO
MOVE THROUGH FIRST HALF OF OVERNIGHT THEN FRONT LAYS ACROSS CENTRAL
PORTION OF AREA WEST TO EAST BY WEDNESDAY MORNING.  MORE WEAK SHORT
WAVES RIDING ALONG FRONT WEDNESDAY THROUGH WEDNESDAY NIGHT INTO
THURSDAY.

INSTABILITY CONTINUES BUT BECOMES LESS IMPRESSIVE WITH TIME PROBABLY
DUE TO REPEATED RAIN AND OVERWORKED ATMOSPHERE.  NONETHELESS EXPECT
APPRECIABLE RAINFALL FOR MUCH OF THE AREA OVER NEXT 48 HOURS OR SO.
WILL HAVE TO WATCH FOR TRAINING OR SET UP OVER SAME AREAS DURING
THIS TIME FRAME.

NOT SURE HOW MUCH RAINFALL SHORT WAVE TONIGHT CAN GENERATE IN WAKE
OF CURRENT ACTIVITY.  NEXT ROUND OF ACTIVITY WILL DEVELOP DURING
WEDNESDAY AND IT MAY TAKE GOOD PORTION OF DAY FOR SIGNIFICANT RAIN
TO GET GOING.  MORE OR LESS 20-30 KTS OF FEED AT H85 WITH
CONVERGENCE LESS THAN IMPRESSIVE IN SOME CASES.  MAIN CONCERN IS
REPEATED THUNDERSTORM COMPLEXES IN THE INSTABILITY OVER THE SAME
AREAS.

WITH EVENT EXPECTED TO LAST THROUGH WEDNESDAY NIGHT AND EVEN INTO
THURSDAY...CONSIDERED FFA BUT FEEL WE COULD HOLD OFF UNTIL MID SHORT
OR EVEN DAY SHIFT WEDNESDAY TO TRY TO GET BETTER HANDLE ON WHERE
EXCESSIVE RAINFALL IS MOST LIKELY.  ANTECEDENT CONDITIONS ALSO RAISE
CONCERN WITH RECENT RAINFALL AND LEVELS ON SOME OF OUR RIVERS.

INCREASED POPS ESPECIALLY LATER WEDNESDAY NIGHT INTO THURSDAY WITH
THE ACTIVITY ALONG FRONTAL ZONE.  PE TO POP FROM MESO ETA WORKED OUT
FAIRLY WELL LATER TONIGHT INTO WEDNESDAY.

DID NOT SEE THE NEED FOR MAJOR DEVIATIONS FROM THE GUIDANCE NUMBERS
AT THIS TIME.

FRIDAY THROUGH TUESDAY...

GENERALLY WEST TO EAST FLOW ACROSS THE REGION INITIALLY WITH A FRONT
IN THE VICINITY.  EXPECT SATURDAY THAT THE FRONT WILL DRIFT FAR
ENOUGH SOUTH TO GIVE A GOOD DAY THEN.  HOWEVER...WITH NEXT WAVE
APPROACHING FROM THE WEST PUSHING THE FRONT NORTH BACK THROUGH THE
REGION PRECIPITATION SHOULD BE AROUND AGAIN BY SUNDAY.  TROUGH
SHOULD BE STRONG ENOUGH TO THE WEST TO DELAY ARRIVAL OF COLD FRONT
UNTIL LATER TUESDAY.  AS A RESULT HAVE GONE WITH WARMER TEMPERATURES
THEN GUIDANCE FOR MONDAY AND TUESDAY.

TRM

&&

.AVIATION...

734 PM EDT TUE MAY 25 2004

260000 TO 270000

COMPLICATED WEATHER PATTERN CONTINUES.  SCATTERED THUNDERSTORMS
ONGOING IN A ZONE THAT INCLUDES THE THREE SOUTHERN SITES...HTS CRW
AND BKW.  EXPECT CONDITIONS TO VARY FROM VFR OUTSIDE THUNDERSTORMS
TO AS LOW AS IFR WITHIN.

LATER TONIGHT...A MORE ORGANIZED AREA OF THUNDERSTORMS WILL AFFECT
THESE SAME THREE SITES WHILE STAYING SOUTH OF THE NORTHERN SITES.

AREAS THAT GET APPRECIABLE RAIN FROM ONE OR MORE OF THESE
THUNDERSTORMS MAY SEE IFR IN SOME LOW CLOUDS AND FOG AFTERWARD
THROUGH DAWN.

ANOTHER SHORT WAVE ALONG FRONT...LAYING EAST WEST ACROSS CENTRAL
WV...WILL BRING SHOWERS AND THUNDERSTORMS AGAIN BY LATE WEDNESDAY
MORNING OR EARLY AFTERNOON.  LIGHT VARIABLE TO SOUTHWEST FLOW
THROUGH THE PERIOD.

TRM

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.
Hazardous weather outlook, May 25, 5:33 AM EDT, 16 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
533 AM EDT TUE MAY 25 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-270930-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
533 AM EDT TUE MAY 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT THROUGHOUT THE AREA.  THE MAIN THREAT WILL BE FROM DAMAGING
WIND GUSTS...ALTHOUGH LARGE HAIL IS ALSO A POSSIBILITY.

WE WILL BE MONITORING FOR THE POSSIBILITY OF HEAVY RAINFALL TOTALS
THIS AFTERNOON AND TONIGHT AS WELL...ESPECIALLY ACROSS SOUTHERN WEST
VIRGINA...NORTHEAST KENTUCKY...AND SOUTHWEST VIRGINIA.  IF THE
THREAT INCREASES...A NEW FLOOD WATCH MAY BE ISSUED.

.DAYS TWO THROUGH SEVEN...

THE SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES ON THURSDAY.

LOCALIZED FLOODING PROBLEMS WILL REMAIN A THREAT UNTIL A FRONTAL
BOUNDARY IS ABLE TO CLEAR THE REGION FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CL

In the hours before

Local storm report, May 25, 4:43 PM EDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE CHARLESTON WV
443 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             DANVILLE
05/25/2004  0.75 INCH        BOYLE              WV PUBLIC

0423 PM     HAIL             MULLENS                 37.58N 81.39W
05/25/2004  0.50 INCH        WYOMING            WV   PUBLIC

&&

JFD
Local storm report, May 25, 4:59 PM EDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
459 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             MULLENS                 37.58N 81.39W
05/25/2004  1.00 INCH        WYOMING            WV   LAW ENFORCEMENT

0435 PM     HAIL             1 E ANSTED              38.14N 81.08W
05/25/2004  0.75 INCH        FAYETTE            WV   PUBLIC

&&

JFD
Local storm report, May 25, 7:41 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
741 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             10 SW ASHLAND           38.36N 82.78W
05/25/2004  0.75 INCH        BOYD               KY   PUBLIC

0717 PM     HAIL             CANNONSBURG             38.39N 82.70W
05/25/2004  1.75 INCH        BOYD               KY   PUBLIC

&&

HC
Local storm report, May 25, 7:49 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
749 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             CATLETTSBURG            38.42N 82.60W
05/25/2004  0.75 INCH        BOYD               KY   PUBLIC

0733 PM     HAIL             CATLETTSBURG            38.42N 82.60W
05/25/2004  1.00 INCH        BOYD               KY   PUBLIC

&&

HC
Local storm report, May 25, 8:06 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
806 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     CANNONSBURG             38.39N 82.70W
05/25/2004                   BOYD               KY   EMERGENCY MNGR

            SEVERAL TREES REPORTED DOWN IN THE PONDEROSA AREA ALONG
            STATE ROUTE 3.

&&

HC
Local storm report, May 25, 8:09 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
809 PM EDT TUE MAY 25 2004

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

806 PM     IRONTON                   OH   FUNNEL CLOUD
05/25/04   LAWRENCE                       EVENT OCCURRED BETWEEN
                                          751 PM AND 806 PM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 12:57 PM EDTSevere Thunderstorm WarningRLXMason33 min
May 26, 1:19 PM EDTSevere Thunderstorm WarningRLXPutnam31 min
May 26, 1:37 PM EDTSevere Thunderstorm WarningRLXJackson, Kanawha38 min
May 26, 2:29 PM EDTSevere Thunderstorm WarningRLXClay31 min
May 26, 2:46 PM EDTSevere Thunderstorm WarningRLXNicholas29 min
May 26, 5:23 PM EDTSevere Thunderstorm WarningRLXFayette, Raleigh37 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.